ASN's Mission

ASN leads the fight to prevent, treat, and cure kidney diseases throughout the world by educating health professionals and scientists, advancing research and innovation, communicating new knowledge, and advocating for the highest quality care for patients.

learn more

Contact ASN

1401 H St, NW, Ste 900, Washington, DC 20005

email@asn-online.org

202-640-4660

The Latest on Twitter

Kidney Week

Abstract: PO1435

Hyponatremia: A Real Headache

Session Information

Category: Trainee Case Report

  • 902 Fluid, Electrolyte, and Acid-Base Disorders: Clinical

Authors

  • Evans, Jordan R., US Army Brooke Army Medical Center, Fort Sam Houston, Texas, United States
  • Rodrigues, Matthew, US Army Brooke Army Medical Center, Fort Sam Houston, Texas, United States
  • Dado, David N., US Army Brooke Army Medical Center, Fort Sam Houston, Texas, United States
Introduction

Pituitary apoplexy is a condition characterized by pituitary gland injury via either infarction or hemorrhage. This can result in endocrinological dyscrasias. We describe a case of SIADH secondary to pituitary apoplexy.

Case Description

A 70 year old female with a past medical history of atrial fibrillation on rivaroxaban presented to the hospital with nausea, vomiting, and new onset headache for 1 week. She received 1 L of saline in the emergency room and her nausea resolved. Basic chemistry was significant for a serum sodium of 124 mEq/L. A physical exam including neurological assessment was unremarkable as was a CT scan of the head. The patient was admitted and placed on a 1.5 L fluid restriction. By the next morning, she had a serum sodium of 112mEq/L, serum osmolality at 238 mOsm/kg, urine osmolality at 434 mOsmol/kg, urine sodium at 143 mmol/L, and urine potassium at 45 mmol/L. The patient was immediately transferred to the ICU and nephrology was consulted for severe hyponatremia due to SIADH. Given the acute drop from 124 mEq/L to 112 mEq/L over a 20-hour period, the patient was aggressively treated with hypertonic saline boluses as well as continuous infusion. Fluid restriction was tightened to 500 ml daily. SIADH was initially thought to be due to hypovolemia and vomiting, however, the differential was revisited when the severe hyponatremia persisted despite resolution of her nausea and hypovolemia. Given the new onset headache in an older adult, a MRI of the brain was obtained which revealed a convexity in the sella that was identified as a 1 cm pituitary hemorrhage. Rivaroxaban was discontinued. Further evaluation of pituitary hormones were all within normal limits. The hyponatremia corrected over 3 days and the patient was discharged home with a sodium of 132 mEq/L.

Discussion

SIADH is a rare finding in pituitary apoplexy that can be seen transiently 3-11 days after a pituitary surgery or injury. The mechanism is not known but is suspected to be due to the release of intracellular ADH stores from injured posterior pituitary cells. Pituitary apoplexy should be considered in the differential diagnoses for SIADH in the setting of recent brain surgery or new red flag neurological symptoms.